Kansas, 2004

Hail and Damaging Winds in Kansas, June 14 to 15, 2004

June 14 to 15, 2004 · NWS GLD · 12 events in 6 counties and zones

8 thunderstorm wind, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 14, 1:10 PM MST, 7 hours 12 minutes earlier.

Area forecast discussion, Jun 14, 1:10 PM MST, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT MON JUN 14 2004

.DISCUSSION...FORECAST CONCERNS ARE ON CHANCES OF PRECIP TONIGHT AND
THE THREAT OF SEVERE WEATHER TUESDAY AFTERNOON AND EARLY EVENING
BEFORE FOCUS SHIFTS ON LOCALLY HEAVY RAIN POTENTIAL AS A FRONTAL
BOUNDARY STALLS ACROSS THE AREA OVERNIGHT TUESDAY NIGHT.

TONIGHT...POCKET OF 700-500MB MOISTURE MOVES ACROSS THE FORECAST
AREA FROM THE FRONT RANGE TONIGHT. LOW LEVEL JET CRANKS UP AND
INTERACTS WITH THE EASTWARD MOVING DISTURBANCE TO CREATE A CHANCE OF
THUNDERSTORMS ACROSS THE AREA. HIGHEST CHANCE PER LATEST MM5/18Z
ETA/GFS AND HPC QPF WILL BE OVER THE EAST/NORTHEAST CWA. MINS A BIT
ABOVE NORMAL.

TUESDAY/TUESDAY NIGHT...FRONTAL BOUNDARY STALLS ACROSS THE AREA
THROUGH TUESDAY NIGHT WITH UPPER FLOW NEARLY PARALLEL TO IT.
PRECIPITABLE WATER INCREASES AS WELL LEADING TO TRAINING OF CELLS
WITH STORM MOTIONS TO THE NORTHEAST AT A RATHER SLOW CLIP. THIS COULD
LEAD TO LOCALLY HEAVY BENEFICIAL RAIN. TEMPERATURES WILL AGAIN BE IN
THE 90S AND MINS UNDER THE SOUPY AIRMASS AND PRECIP ABOVE NORMAL. AS
IS THE CASE WITH PRECIP THAT LOOK PROMISES IN THIS AREA...I MUST
FIND SOMETHING TO LATCH ONTO FOR IT NOT TO HAPPEN. IN THIS CASE...WE
WILL NEED TO WATCH HOW MUCH CONVECTION OVER THE GULF STATES ROBS
OUR MOISTURE. REALISTICALLY...I THINK WE WILL GET IT.

WEDNESDAY...LOOKING FOR PRECIP EARLY IN THE DAY BEFORE BEING PUSHED
SOUTH AND OUT OF THE AREA AS HIGH PRESSURE MOVES IN FROM THE
NORTH. RIGHT REAR QUAD OF UPPER JET FAVORS LINGERING PRECIP OVER THE
SOUTHEAST PART OF THE AREA DURING THE AFTERNOON. TEMPERATURES WILL
BE COOLER UNDER THE MODIFIED AIRMASS.

THURSDAY...HIGH PRESSURE MOVES EAST OF THE AREA ALLOWING FOR RETURN
FLOW ON SOUTHERLY WINDS. CENTER OF COOL AIRMASS AND HIGH PRESSURE
FAVORS CONTINUED BELOW NORMAL TEMPERATURES.

FRIDAY THROUGH MONDAY...UPPER LEVEL FLOW ROTATES AROUND HUDSON BAY
LOW SUGGESTING THAT HIGH PRESSURE WILL BE THE DOMINANT WEATHER
PATTER ACROSS OUR AREA. WITH THAT IN MIND...MUCH OF THE PLAINS WILL
ENJOY BELOW NORMAL TEMPERATURES. IN FACT...MEX AND ENSEMBLE MOS
GUIDANCE VERY CLOSE TO EACHOTHER...LENDING SOME CONFIDENCE TO ABOVE
MENTIONED SCENARIO. PRECIP CHANCES LOOK RATHER LIMITED GIVEN
MOISTURE WILL BE SOUTH OF THE AREA FROM THE STABLE AIRMASS OVERHEAD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

DDT
Hazardous weather outlook, Jun 14, 2:10 PM MST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT MON JUN 14 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
310 PM MDT (410 PM CDT) MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND EVENING

THUNDERSTORMS ARE MOVING OFF THE FRONT RANGE LATE THIS AFTERNOON BUT
ARE WEAKENING A BIT AS THEY MOVE INTO FAR EASTERN COLORADO WHERE
DRIER AIR EXISTS. HOWEVER...AS THE LOW LEVEL JET DEVELOPS TONIGHT THE
UPPER DISTURBANCE RESPONSIBLE FOR GENERATING THE THUNDERSTORMS WILL
INTERACT WITH THE JET TO REINVIGORATE THE THUNDERSTORMS LATE THIS
EVENING AND INTO THE OVERNIGHT HOURS. THE HIGHEST CHANCE FOR
THUNDERSTORMS...A FEW OF WHICH COULD BECOME SEVERE WITH BE OVER FAR
EASTERN COLORADO AND ALONG THE NEBRASKA KANSAS BORDER. LOCALLY
HEAVY RAINFALL MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COOL FRONTAL BOUNDARY WILL MOVE INTO THE AREA AND STALL IN THE
VICINITY OF A MCCOOK NEBRASKA TO GOODLAND KANSAS TO FLAGLER COLORADO
LINE. BY LATE IN THE AFTERNOON STRONG TO SEVERE THUNDERSTORMS WILL
ERUPT ALONG THE FRONTAL BOUNDARY. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREAT. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE ALONG
THE BOUNDARY ITSELF. THE SEVERE WEATHER THREAT WILL GRADUALLY SHIFT
INTO A HEAVY RAIN THREAT ALONG THE FRONTAL BOUNDARY DURING THE LATE
EVENING AND OVERNIGHT HOURS. THE COMBINATION OF HIGH MOISTURE CONTENT
IN THE ATMOSPHERE ALONG WITH SLOW STORM MOTIONS AND UPPER LEVEL FLOW
PARALLEL TO THE FRONT WILL PROMOTE CELL TRAINING...OR THUNDERSTORMS
MOVING OVER THE SAME AREA. THIS WILL LAST WELL INTO EARLY WEDNESDAY
MORNING. ALTHOUGH THE AREA HAS BEEN UNDER DROUGHT CONDITIONS FOR
QUITE SOME TIME THE AMOUNT OF PRECIPITATION THAT COULD FALL IN A
SHORT PERIOD OF TIME WOULD PROMOTE LOCALIZED FLOODING OF STREAMS...
CREEKS...AND POOR DRAINAGE AREAS.

A FEW THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING. THE NEXT
CHANCE OF THUNDERSTORMS WILL THEN OCCUR THURSDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND WILL LIKELY BE
NEEDED LATE TUESDAY AFTERNOON AND EVENING.

DDT

In the hours before

Special weather statement, Jun 14, 4:06 PM MST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT MON JUN 14 2004

COZ090>092-KSZ001-002-013>016-027>029-041-042-150500-
CHEYENNE CO-CHEYENNE KS-GOVE-GRAHAM-GREELEY-KIT CARSON-LOGAN-RAWLINS-
SHERIDAN-SHERMAN-THOMAS-WALLACE-WICHITA-YUMA-
506 PM MDT (606 PM CDT) MON JUN 14 2004

...SEVERE THUNDERSTORM WATCH NUMBER 472 IS IN EFFECT ACROSS PORTIONS
OF NORTHWEST KANSAS AND FAR EAST COLORADO THROUGH 11 PM MDT
(MIDNIGHT CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES IN KANSAS...CHEYENNE...RAWLINS...
SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...
GREELEY AND WICHITA.

THE WATCH ALSO INCLUDES YUMA...KIT CARSON AND CHEYENNE COUNTIES IN
FAR EAST COLORADO.

HAIL UP TO ONE INCH...THUNDERSTORM WIND GUSTS TO 70 MPH AND DANGEROUS
LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

RJC

The radar

The Goodland radar (KGLD), 65 km away, was scanning. The volume nearest the first event began at 03:22 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
June 14, 8:22 PM MST
Where
Cheyenne County, St Francis
Measured
50 kt (58 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
39.667, -101.050

Thunderstorm Wind, Wallace

When
June 14, 9:26 PM MST
Where
Wallace County, Sharon Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.883, -101.733

Hail, Rawlins

When
June 14, 9:30 PM MST
Where
Rawlins County, 9 mi S of Atwood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.767, -101.800

Thunderstorm Wind, Sheridan

When
June 14, 10:30 PM MST
Where
Sheridan County, 1 mi E of Hoxie
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -100.417

Power pole down

Thunderstorm Wind, Sheridan

When
June 14, 10:30 PM MST
Where
Sheridan County, 2 mi W of Hoxie
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -100.467

Power poles down, power lines on highway and large storage building destroyed.

Hail, Greeley

When
June 14, 10:38 PM MST
Where
Greeley County, Tribune
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.467, -101.750

Hail, Greeley

When
June 14, 10:38 PM MST
Where
Greeley County, Tribune
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.467, -101.750

Thunderstorm Wind, Sheridan

When
June 14, 10:59 PM MST
Where
Sheridan County, Hoxie
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.350, -100.433

Thunderstorm Wind, Sheridan

When
June 14, 11:00 PM MST
Where
Sheridan County, Hoxie
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.350, -100.433

Trees and power lines down and a metal shed destroyed.

Thunderstorm Wind, Sheridan

When
June 14, 11:00 PM MST
Where
Sheridan County, Hoxie
Measured
64 kt (74 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.350, -100.433

Thunderstorm Wind, Sheridan

When
June 14, 11:00 PM MST
Where
Sheridan County, 11 mi SW of Hoxie
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
39.233, -100.583

Three grain bins damaged, irrigation system turned over.

Hail, Gove

When
June 15, 12:00 AM MST
Where
Gove County, 9 mi SE of Gove
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.850, -100.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402896, 5402892, 5405955, 5404577, 5404578, 5402893, 5404579, 5404580, 5402894, 5402895, 5404581, 5404582.